Hail, Hitchcock
- When
- July 20, 7:00 PM CST
- Where
- Hitchcock County, 3.13 mi NNE of Beverly
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.322, -100.949
During the evening a line of thunderstorms moved south into Southwest Nebraska. As the storms moved through they produced hail up to ping-pong ball size, estimated wind gusts up to 60 MPH, and started an oil supply tank on fire near Trenton from a lightning strike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a line of thunderstorms moved south into Southwest Nebraska. As the storms moved through they produced hail up to ping-pong ball size, estimated wind gusts up to 60 MPH, and started an oil supply tank on fire near Trenton from a lightning strike. Part of this line of storms moved slow enough to cause flash flooding near Parks in Rock Creek, washing part of the road and small bridge out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 6:08 PM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 608 PM MDT Mon Jul 20 2020 .UPDATE... Issued at 608 PM MDT Mon Jul 20 2020 Updated the forecast given the current trends on radar and satellite. Main activity continues to be the storms over Cheyenne County CO. These may spread southeast over the next hour or two. To the north another area of severe thunderstorms is moving southeast toward the forecast area. ETA of storm arrival is roughly two hours away. Behind that round another round of storms may move through the forecast area later on closer to midnight. Not sure how strong these storms will be with the incoming round of storm activity approaching. && .SHORT TERM...(This evening through Tuesday) Issued at 206 PM MDT Mon Jul 20 2020 Satellite imagery and 500 mb RAP analysis showed a broad trough across the northern half of the country this morning. A shortwave exiting the central Plains sparked convection over eastern Kansas and western Missouri. Behind this disturbance, northwest flow prevailed over the region, with areas of high pressure across the desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front was draped from west to east across the center of the region with mostly sunny skies. Temperatures were in the upper 80s to low 90s with east to southeast winds at 10 to 15 mph. A few small storms had developed in western Kit Carson county. The cold front is expected to help trigger thunderstorms this afternoon and evening, as an upper wave passes through the northwest flow. Showers and storms should develop in eastern Colorado this afternoon, and spread east into western Kansas and southwestern Nebraska this evening. There will be enough shear and instability for a few severe thunderstorms. Main threats with these storms are damaging winds, large hail, and locally heavy rainfall. Another area of storms are forecast to form in central Nebraska this afternoon and evening, congeal into an MCS, and track southeast tonight. Depending on how this plays out, we could see another round of thunderstorms across the eastern part of the region during the late evening/overnight hours. However, confidence is low at this time on where this cluster of storms will track. If the line grazes the region, damaging winds and locally heavy rainfall would be the main threats. Otherwise, increased cloud cover is expected tonight, with lows in the upper 50s to mid 60s. Will need to monitor for the potential of stratus developing (and perhaps fog) around sunrise. The region will see a brief break from storm chances Tuesday morning. Temperatures should be slightly cooler behind the front, with highs in the upper 80s to low 90s. Thunderstorms are forecast to develop off of the Front Range and spread into the area in the afternoon and evening. A few strong to severe storms will be possible once again, with threats of damaging winds, large hail, and locally heavy rainfall. Temperatures fall into the upper 50s to upper 60s overnight. .LONG TERM...(Wednesday through Monday) Issued at 149 PM MDT Mon Jul 20 2020 For the extended period the models are showing an upper-level ridge extending from the southern Plains over the Rockies dominating the week with above normal temperatures (middle 90s). Thunderstorms may develop around the periphery of the ridge each day, along the Front Range, and move into northeastern Colorado during the late afternoon/evening hours. Heading into the weekend, the ridge looks to move eastward into the northern Plains region, which may allow some storms to move into northwest Kansas/southwest Nebraska area. Given the weak flow aloft in proximity to the ridge, the chance for severe storms will be low. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 533 PM MDT Mon Jul 20 2020 VFR conditions are forecast for the TAFs. Confidence of storms occurring near KGLD is too low to include in the TAFs. Confidence is higher that KMCK will see storms this evening based on the ETA of storms moving south in Nebraska. Otherwise, KMCK may have ceilings fall close to MVFR around 12z. Latest data seems to have raised the ceiling some from the last TAF issuance, so have the ceiling remaining VFR for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JBH LONG TERM...BW AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 149 PM MDT Mon Jul 20 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 149 PM MDT Mon Jul 20 2020 /249 PM CDT Mon Jul 20 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered severe thunderstorms are forecast to develop in eastern Colorado in the afternoon and spread into northwest Kansas and southwest Nebraska through the evening. Damaging winds, large hail, and locally heavy rainfall will be the primary threats. A line of storms is anticipated to form in central Nebraska this evening and track south through the overnight hours. This second round of storms could move through an area east of a line from Trenton, Nebraska to Hill City, Kansas. Damaging winds and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... There is a Marginal Risk for severe thunderstorms across the entire region for the late afternoon and evening hours on Tuesday. Besides damaging wind and large hail threats, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 8 N WILD HORSE 38.93N 103.00W
07/20/2020 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL THAT
LASTED FOR APPROX 10 MINS.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 508 PM MDT Mon Jul 20 2020 COZ092-210015- Cheyenne County CO- 508 PM MDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Cheyenne Wells, moving south at 10 mph. Nickel size hail and wind gusts up to 55 mph are possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 136 and 159. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3894 10256 3895 10226 3862 10218 3861 10258 TIME...MOT...LOC 2308Z 356DEG 8KT 3885 10242 Vincent
Special Weather Statement
National Weather Service Goodland KS
512 PM MDT Mon Jul 20 2020
COZ092-210000-
Cheyenne County CO-
512 PM MDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 600 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kit Carson, or 31 miles west of Cheyenne Wells,
moving south at 10 mph.
Penny size hail and wind gusts up to 55 mph are possible with this
storm.
Locations impacted include...
Kit Carson.
LAT...LON 3878 10300 3879 10281 3861 10273 3861 10305
3862 10306
TIME...MOT...LOC 2311Z 356DEG 9KT 3870 10291
VincentPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 E FIRSTVIEW 38.81N 102.48W
07/20/2020 CHEYENNE CO LAW ENFORCEMENT
REPORT OF SEMI BLOWN OVER ON HIGHWAY 40 AT
MILE MARKER 463. TIME IS ESTIMATED.
&&
KAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 SSE WILD HORSE 38.78N 102.98W
07/20/2020 E0.88 INCH CHEYENNE CO PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST KIT CARSON 38.76N 102.80W
07/20/2020 M51 MPH CHEYENNE CO ASOS
ASOS MEASURED A T-STORM WIND GUST OF 51MPH.
&&
TTThe Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The hail ranged from half inch to one inch in size. Wind gusts of 40-50 MPH also occurred.
The spotter reported the hail had been coming down for 5-10 minutes.
The hail ranged from a half inch to one inch in size, and came with gusts of 50-60 MPH.
Wind gusts of 50-60 MPH occurred with hail up to quarter size.
Wind gusts up to 60 MPH were estimated at this location.
Wind gusts were estimated to be 55-60 MPH. Visibility was reduced to zero in the torrential rainfall.
A small bridge in the Rock Creek channel near Rock Creek Lake, and part of a road, were washed away due to the prolonged rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904976, 904977, 904978, 904979, 904981, 904982, 904983, 904985, 910202.